Review finds The Cosmetic Institute administered dangerous doses of sedatives

Some patients undergoing breast implants at a prominent Australian cosmetic surgery chain were given dangerously high doses of powerful drugs that knocked them out without their consent, an investigation reveals.

Six patients suffered potentially fatal complications and 33 patients were exposed to questionable levels of sedation at The Cosmetic Institute (TCI) clinics, according to a Health Care Complaints Commission (HCCC) report.

1461130642992
A woman was taken to hospital in a serious condition after falling unconscious at The Cosmetic Institute Parramatta in Sydney’s west. Photo: Webcam-TV
Two patients flatlined while having breast enlargements at TCI clinics and needed to be resuscitated, another suffered a seizure, and a fourth went into ventricular tachycardia and needed to be resuscitated, the report showed.
Advertisement

Patients were routinely given adrenalin with a cocktail of sedative drugs “well above the accepted upper limit of safe dosage”, and “an overdose of adrenalin is likely to have contributed to some of the adverse outcomes seen in patients”, the report says.
TCI markets breast augmentations performed under conscious sedation, using the local sedatives. But patients were given a combination of sedative drugs that in many cases “were consistent with general anaesthesia” and “in excess of the safe upper limit recommended for these drug”.

Krystle Morgan wants tighter regulation of the multibillion-dollar cosmetic surgery industry Photo: Greg Totman
Krystle Morgan wants tighter regulation of the multibillion-dollar cosmetic surgery industry Photo: Greg Totman

The clinics also appeared to have administered a flat dose to most patients regardless of their body weight, which meant smaller-sized patients could have been exposed to dangerous levels.

“The totality of the evidence indicates that TCI placed the health and safety of members of the public at risk,” the report concluded.

Krystle Morgan, who was taken to hospital after her lung was punctured during routine cosmetic surgery at TCI’s Bondi clinic, was shocked to learn for the first time on Tuesday that she may have been given an unsafe cocktail of drugs.

Amy Rickuss is taken from The Cosmetic Institute to Westmead Hospital. Photo: Webcam-NT
Amy Rickuss is taken from The Cosmetic Institute to Westmead Hospital. Photo: Webcam-NT

Ms Morgan, now 34, said she received a letter from the HCCC on Tuesday informing her she was one of six patients included in the report.

“It appears from the letter that I may have been overdosed on anaesthesia and that I was not in Twilight sedation,” she said.

“I’m shocked because I thought I would be told about that. I didn’t expect to find out in a letter. That was the first time in a year and a half that I was advised of that.”

Ms Morgan said she was also told The Cosmetic Institute was not licensed to administer more than conscious sedation.

The report recommended TCI perform the procedure under deeper sedation or general anaesthetic and stop advertising breast augmentations under conscious sedation; to carry out the operations only at licensed facilities; and change their consent procedures so that patients are fully aware of the level of sedation.

TCI general manager Andrew Gill said the clinics have taken steps to address the issues, but disputed the HCCC’s finding that the clinics had put the health and safety of the public at risk.

All TCI surgeries in NSW are now performed at Concord Private Hospital under deep sedation or general anaesthetic, Mr Gill said in a statement to Fairfax Media.

“TCI is also reviewing consent procedures and documentation to ensure that patients are fully aware of the level of sedation under which they will placed,” he said.

He added 14,000 patients had been treated at the clinics over the period investigated by the HCCC.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s